How Much Vitamin D is Toxic to Dogs?
As vitamin D is fat soluble, excess amounts will not be eliminated through urine excretion; thus increasing the risk of toxicity and kidney failure in dogs.
First and foremost, your veterinarian will conduct an exhaustive history and physical exam on your pet. They may induce vomiting and administer activated charcoal in order to decrease absorption in the GI tract, and perform lab tests to measure calcium, phosphorous and vitamin D levels.
Following recent dog food recalls featuring foods containing high levels of Vitamin D, many pet parents have become curious as to what amounts of this vitamin are toxic for dogs and the symptoms they should look out for. Dogs consuming too much Vitamin D may experience a buildup of calcium in their systems resulting in gastrointestinal upset or even heart problems; rodenticides containing Vitamin D could also pose risks of poisoning from too large an intake; symptoms may appear within several hours to days depending on concentration and quantity ingested; symptoms vary based on concentration/amount consumed and can vary accordingly.
Your vet can use several approaches to diagnose vitamin D overdose. They will discuss the food your dog eats and where he/she may have come into contact with products containing this nutrient. Blood samples will then be taken to measure calcium, phosphorus and vitamin D levels in their system – possibly taking urine samples too in order to assess kidney function as well as vitamin D content in urine samples.
Once a vet knows about what your dog has consumed, treatment will start immediately. This may involve inducing vomiting and administering medication that binds excess vitamin D in their GI tract to stop further absorption. After which they will administer an IV drip to ensure adequate hydration levels while also aiding the removal of excess calcium through urine excretion.
Your veterinarian may administer a sedative to your dog if they’re experiencing seizures. They’ll also closely monitor them, including performing blood work such as CBC, blood chemistry panel, iStat to monitor free calcium and urinalysis on every visit if possible – these measures could include checking kidney values as well.
With prompt and appropriate treatment, most dogs will recover from vitamin D toxicity. However, those that experience kidney damage will require ongoing bloodwork monitoring to ensure stable renal values; some animals may require long term hospitalization with fluid therapy, anti-nausea medication and blood pressure controlling medication to ensure full recovery.
Vitamin D is a fat-soluble vitamin produced in the body by direct sunlight exposure and consumed through meat, dairy and supplements by both humans and animals alike. Too much Vitamin D can be toxic; symptoms typically appear 12 to 72 hours post ingestion in dogs experiencing hypercalcemia – high calcium levels in their blood resulting in signs such as weakness, vomiting, drooling diarrhea increased thirstiness urination in extreme cases vitamin D poisoning can even cause kidney failure and soft tissue calcification.
If your dog exhibits signs of vitamin D toxicity, such as lack of appetite, excessive drooling, or weight loss, contact a veterinarian immediately. You should provide a detailed diet history including foods offered by you or other household members as well as any medications or supplements taken by him/her. It’s also essential that we know if access is possible to rodenticides containing cholecalciferol – these chemicals could provide significant amounts of Vitamin D.
Your veterinarian will begin by performing a physical exam and conducting a complete blood count, which checks for abnormalities in red and white blood cells. A urinalysis and blood biochemistry profile will then be conducted in order to measure calcium and phosphorous levels – elevated ones indicate vitamin D toxicity – while echocardiography may also be performed to evaluate heartbeat as some dogs suffering from vitamin D toxicity may display slower heartbeats.
Treatment for vitamin D toxicity requires hospitalization and regular bloodwork monitoring. Your veterinarian will induce vomiting and administer drugs that bind the toxic vitamin D compounds, along with IV fluids to keep your dog hydrated and help correct an electrolyte imbalance. IV fluids will also be given, and colestipol may also be administered as a bile acid sequestrant that blocks bile from being reabsorbable and allows fat-soluble vitamins to pass out of their bodies more easily. Vitamin D toxicity can be lethal – early detection and treatment can save both lives!
Once your dog displays symptoms of vitamin D overdose, including vomiting, increased thirst and urination, loss of appetite, excessive drooling, weight loss or weakness it is imperative they be seen immediately by a veterinarian. Your vet will conduct a detailed history, which includes listing all foods your dog eats as well as items they might access such as supplements and rodenticides that could lead to vitamin D poisoning. A full blood workup will typically show abnormally high calcium levels in the body along with other indicators of vitamin D toxicity such as low potassium levels or accumulation of nitrogenous waste products in the blood. A urinalysis will also likely reveal high protein and glucose concentrations in urine samples.
Veterinarians will start decontaminating your dog by inducing vomiting with activated charcoal, to decrease absorption of vitamin D in order to excrete it out of their bodies and decontamination can begin. Your pet may require hospitalization for several days to enable decontamination as well as to monitor calcium levels and other vital signs.
Once your dog has been stabilized, intravenous fluids may be administered to ensure adequate hydration is maintained while also helping promote excretion of excess calcium through urine. Lipid therapy will then be given in order to decrease calcium levels in their blood and anti-seizure medication may also be prescribed if necessary.
Most dogs that are treated early enough will recover, though in rare instances the effects can be fatal if significant quantities of vitamin D are consumed and treatment is delayed. Some affected dogs may suffer long-term damage to their kidneys and organs that will need lifelong management; it is therefore crucial that we remain mindful of which food we feed our dogs, and remain up-to-date on any product recalls in order to avoid overdoses or any potential issues in the future.
Vitamin D toxicity symptoms are severe; however, most dogs who seek medical help quickly recover. This is especially true if treatment begins quickly after ingestion of anything that contains excessive amounts of vitamin D; however, its consequences can last weeks or even months after consumption, with long term impacts likely leading to kidney damage that requires ongoing management of the dog.
Initial steps in treating potential vitamin D poisoning involve inducing vomiting. Your local animal emergency hospital or family veterinarian will usually use activated charcoal as the method to do this; this medicine binds with vitamin D in the stomach and prevents its absorption into the bloodstream, helping lower calcium values and potentially stave off life-threatening hypercalcemia that typically appears 12-36 hours post ingestion.
Blood tests will be done on your dog to assess its poison exposure. A high calcium value will serve as an early warning sign, while results from a vitamin D serum test, also known as 25(OH)D test can confirm this diagnosis. These tests typically take place in veterinary clinics; however, if your pet was exposed to concentrated rat poison or vitamin D supplements from stores then blood may need to be sent away for additional analysis.
Overdose symptoms include vomiting, diarrhea, lack of appetite, dehydration, weight loss, increased thirst and urination as well as slow heart rates and mineralization of body tissues. Depending on how much vitamin D has been taken in, symptoms could worsen to kidney failure or even cause death.
Dogs that consume excessive quantities of vitamin D may become extremely ill and require hospitalization for treatment. IV fluids must be given to dehydrate them while calcium and phosphorous levels are monitored, along with possible kidney issues that require hospitalization for longer than usual or treatment with medication that helps decrease body’s ability to absorb calcium from food or supplements. After discharge from hospital it is advised that additional blood work be conducted to monitor calcium, phosphorous, and kidney values as a whole.